Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 33, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 26, 1997, 3:11 PM EDT for Georgetown County, South Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 26, 1997, 3:11 PM EDT (19:11 UTC)
- Expired
- May 26, 1997, 3:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Georgetown County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 3:20 PM EDT | Thunderstorm Wind 60 | Choppee, SC | Numerous trees uprooted, large limbs and power lines down. 1300 customers without power for more than an hour. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 360 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 612 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
540
WUUS1 KILM 261907 RRA
SVRILM
NCZ505-SCC043-261945-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
311 PM EDT MON MAY 26 1997
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 345 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
IN NORTHEAST SOUTH CAROLINA
...GEORGETOWN
AT 259 PM EDT...A SEVERE THUNDERSTORM WAS INDICATED BY WILMINGTON
DOPPLER RADAR 1 MILE NORTHWEST OF OATLAND MOVING SOUTHEAST AROUND
30 MPH.
THIS STORM CAN BE EXPECTED IN THE VICINITY OF...
WEDGEFIELD PLANTATION BY 316 PM EDT
GEORGETOWN BY 319 PM EDT
PAWLEYS ISLAND BY 324 PM EDT
BROOKGREEN BY 328 PM EDT
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
IRELANDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:29 PM EDT, 42 minutes earlier.
Area forecast discussion, May 26, 2:29 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 229 PM EDT MON MAY 26 1997 RAH: PROB NEED TO INCLUDE AN EVE PERIOD WITH 50 OR 60% POPS. THINK THE POPS CAN BE DROPPED FOR TUE BUT LOWER TEMPS TO LOWER 70S. CAE: PRESENT FCST LOOKS OK AS LONG AS MAIN AREA OF TRW STAYS IN NC OTHERWISE MAY NEED AN EVE PERIOD WITH 50 TO 60% POPS. 12Z MODELS IN FAIRLY GOOD AGREEMENT OF PUSHING THE FNT THROUGH THE AREA THIS EVENING AND THEN ALL THE WAY INTO FL ON TUE AS THE CANADIAN HI STRENGTHENS AND MOVES INTO THE NE U.S. TRW HAVE DEVELOPED AHEAD OF THE FNT ACROSS NC WITH JUST A FEW IN SC. PRESENT MOVEMENT WOULD CONFINE MOST OF THE ACTIVITY TO SE NC BUT AS THE FNT SAGS SOUTH COULD SEE FURTHER DEVELOPMENT. PROB BEST TO INCLUDE AND EVE PORTION FOR BOTH NC AND SC TO ACCOUNT FOR THE TRW AND FROPA. SLIGHTLY HIER POPS FOR SE NC LOOK OK ATTM. GOOD NE FLOW WILL SET UP BEHIND THE FNT TON AND CONT ON TUE. NOT MUCH DRYING IS PROGGED TO OCCUR UNTIL TUE EVE SO THE DAYLIGHT HOURS LOOK TO BE M/CLOUDY BUT DRY. MODELS HAVE BACKED OFF ON BRINGING THE UPPER LEVEL SYSTEM OVER THE PLAINS TOWARD THE AREA AND NOW TAKE IT TOWARD THE GREAT LAKES. IF THIS HAPPENS THERE WILL NOT BE ANYTHING TO PROVIDE LIFT FOR OVERRUNNING RAIN ON TUE AND THINK POPS CAN BE DROPPED. LOWS AROUND 60 LOOK FOR TON BUT LOWER 70S ON TUE FOR THE ENTIRE REGION. CWF: WILL HAVE TO CONT THE SCA/S INTO THE EVE AS THE WINDS GO AROUND TO THE NE BEHIND THE FNT AND INCREASE BACK TO 20 KT. ONLY SUG ATTM ARE FOR THE NC WATERS...HOLD WINDS AT 20 KT INTO TUE BUT BRING SEAS UP TO 6 FT FOR TUE. PRESENT FCST FOR SC WATERS LOOKS GOOD. ILM EB 059/072 056/070 056 511 FLO EB 060/075 057/072 057 511 IRELAND
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 6:43 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 47 min |
| May 26, 6:45 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 45 min |
| May 26, 7:02 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 58 min |
| May 26, 7:30 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 60 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.